Hi, i really do not think anything has changed about the Femara, or any of these ;difficult, sometimes even impossible drugs to take)
I had very similar problems and they did not happen immediately after starting Femara, or a similar drug. may even get better.
I had surgery for the trigger finger. This was maybe 3 years ago and just came back in the same hand, It's at this point not as bad as before, and neither am I taking any meds, like Femara, any longer, or have been taking any like such since the 'hand problem'.
I have read on a very good web site, (I forgot the name), where many patients like us share the side effects they are having, and also if those led to quitting the medication or not.
All I really remember is that a huge percentage of commenters had exactly, or developed exactly, the same problems, as well as a lot of other problems. (especially the trigger finger thing)
I've got trigger fingers in both hands. I used to be on Tamoxifen and then was on Aromasin. I'm not on either anymore and got trigger fingers several months after I stopped treatments. My hands also feel arthritic but I've not had them checked for that recently.
Fun fun fun :)
oh.. one more thing
A Gal I used to work with also got trigger fingers around the same time I did and she wasn't on any of those medications.
I wonder if it's from menopause........ extreme lack of estrogen
Thanks for you comments. I spoke with a woman who remains on Femara but takes pain meds that help her hands. I see my oncologist on Friday and will see what he suggests.
I was on Tamoxifen for five years and have been on Femara for one year. I stopped a little over a month ago because the pain throughout my body was unacceptable. In this month since stopping, I've developed terrible hand pain--four trigger fingers, overall pain in my palms and fingers, and now little bumps on the inside of both thumbs. I've never had problems with my hands before. I'm 59 and do have arthritis in my knees and lots of pain all over since being on these meds, but the hand pain is particularly disturbing because it came on so suddenly and is very severe. When I wake up in the morning, my hands are like claws. Whatever protection I'm getting from Femara is definitely not worth another four years of crippling pain.
Does anyone have any idea if these side effects are permanent, and if not, how long before they begin to subside?
Hi and welcome to our community!
Here is some information regarding a medication that might help. (Sorry!--your screen name tells me that's not what you wanted to hear.) But you might want to discuss it with your doctor as a last-ditch effort before giving up on your AI.
A drug commonly used to treat depression and anxiety disorder was effective at reducing joint and muscle pain associated with a breast cancer treatment, according to a study from the University of Michigan Comprehensive Cancer Center.
The women in the study were taking aromatase inhibitors, a type of drug designed to block the production of estrogen, which fuels some breast cancers. About half of women taking these drugs experience aches and pains in their joints and muscles that cannot be adequately relieved by over-the-counter painkillers. Up to 20 percent of these women will stop taking an aromatase inhibitor because of this pain.
"Since women typically take these drugs for five years, it is important that the side effects not interfere too much with their quality of life, or they will be less likely to continue taking the medicine, which may lead to a greater chance of their breast cancer returning," says study author N. Lynn Henry, M.D., Ph.D., assistant professor of internal medicine at the U-M Medical School.
The study looked at the drug duloxetine, or Cymbalta, which is used to treat depression and generalized anxiety disorder. It's also been shown to work in multiple other chronic pain conditions, such as fibromyalgia and, more recently, osteoarthritis. It is believed to decrease pain through its actions in the central nervous system.
Of 29 patients evaluated, nearly three-quarters reported that their pain had decreased by at least 30 percent. On average, after eight weeks of treatment, pain scores declined 61 percent. Only one in five patients stopped taking duloxetine because of side effects.
"Duloxetine appears to be effective at reducing the muscle and joint pain many women experience from aromatase inhibitors, with only mild additional side effects," Henry says.
Thanks so much for the suggestion of taking Cymbalta, but I have already tried that drug twice in the last few months. The first time I started it, it did seem to help the pain somewhat, but I have never felt so horrible in my life. I was a million miles away mentally, totally unmotivated/unable to do anything but sit on the couch all day long. I couldn't think clearly, drive, converse, etc. It was a horrible experience. I tried it a second time a few months later and had the same experience, except this time it didn't seem to help the pain much at all. In fact, I ended up retaining water (a common side effect), which made my joints hurt even more. Additionally, both times my blood pressure went up. I don't know how other people experience Cymbalta, but there's no way I could tolerate that kind of totally wasted feeling for even one more day.
For now, I'm sticking with my daily Percocet, trying to keep the dosage to a minimum, but it gives me little relief, and obviously only when I take it. The rest of the time, I'm in agony.
Anyway, thanks for the suggestion. I just wonder how many other people have had this experience with Femara and pain.
Thanks for your kind acknowlegdement of my reply, even though it was not of any help.
A couple other thoughts: Have you had your Vit. D level checked? And do you get plenty of Omega 3s? These supplements have been shown to help bone pain (Vit D) and arthritis pain (Omega 3s).
To answer your last question, yes, pain is a common complaint of women taking tamoxifen and the AIs.
The reason I inquired about whether you have had your Vit D level tested is that low levels seem to be associated with risk for BC, as well as pain and several other conditions.
For this reason, some breast surgeons and oncologists have begun trying to get their patients up to a moderate-to-high level (such as 70), not just to the minimal level that rules out deficiency.
A recent, small study seems to suggest that Vit D may also play a role in affecting the prognosis for BC patients, not just the risk for developing BC in the first place.
In the study, presented at the annual meeting of the American Society of Breast Surgeons, a team from the University of Rochester Medical Center (URMC) tracked 155 women who had surgery for breast cancer between January 2009 and September 2010.
The team examined blood tests that provided vitamin D levels for all the patients in the one-year period before and after surgery. They also analyzed relevant patient breast cancer data, such as age, race, cancer stage at diagnosis, menopause status, gene expression, and estrogen and progesterone status.
The researchers found an association between low vitamin D levels (less than 32 milligrams per milliliter of blood) and poor scores on every major biological marker used to predict a breast cancer patient's outcome.
"The magnitude of the findings was quite surprising," lead researcher Luke J. Peppone, research assistant professor of radiation oncology, said in a URMC news release. "Based on these results, doctors should strongly consider monitoring vitamin D levels among breast cancer patients and correcting them as needed."
The amount of Vit D someone takes does not automatically guarantee an adequate blood level. This can only be determined though a blood test.
My Vitamin D level was found to be "insufficient," as opposed to "deficient"--in other words, slightly below normal. I took large amounts of it for months but experienced no relief in terms of pain. I have read that these drugs actually deplete Vitamin D (in addition to all the other things they do), so it would be helpful, probably, for all of us to take a Vitamin D supplement.
Thanks for coming back to update us.
I am sorry you still have not obtained pain relief. Since you want to avoid surgery, have you tried a pain clinic?